Monday, July 18, 2011

Switching to Savella

During my last visit to the neurologist/pain specialist on June 21, 2011, my doctor strongly suggested that I switch from Pristiq (an SNRI much like Effexor) to Savella (an SNRI approved for Fibromyalgia treatment, specifically), to see if I could improve my FMS symptoms. I have been on the Pristiq for... I think 3 years now. It was prescribed by my previous Fibromyalgia doctor. I had heard that Savella has been helping other fibro patients, so I agreed to give it a try.

I am starting Savella via a couple of the starter titration sample packs, which gradually works the dosage up over the course of one week or so (two weeks, if necessary due to side effects like nausea, per the doctor). Once I achieve the top dose, I can fill the prescription and carry on with the full dose.

Well, today is day 2 of my switchover from Pristiq to Savella. I took my last Pristiq tablet (it's a once-daily AM dose) on Saturday morning and took my first tiny dose of Savella yesterday, around 3pm. The first dose of Savella is an evening dose, but I wasn't sure if I should wait until bedtime to take it, since it meant being without either drug for almost a whole day, so I compromised and took it in the middle of the day. Perhaps I should have waited?  Anyway, a few hours after taking the first dose yesterday, I started noticing a frequent, intermittent dizziness. Also, despite the summer heat outside, I was getting goosebumps from the fan air blowing on me and needed to get a sweatshirt. I later felt chilled to the bone and had a hard time warming up.  When the dizziness got worse with every movement or any eye movement, I wondered if perhaps I was experiencing withdrawal symptoms from stopping the Pristiq so suddenly and not moving right into a full dose of Savella... or if the Savella was causing its own side effects. It was a Sunday, so there was no calling the doctor. I did what any of you would have done: I searched online for clues.

From what I could tell in my research, the dizziness I'm experiencing is something similar to what people call "brain zaps". This term is used among patients to refer to a very strange sensation in the head while trying to get off medications that are physiologically addictive. Apparently anti-depressants (both SSRIs and SNRIs) fall into this category and my body is acting this way because it misses what it's been used to for a long time now. I learned about a lot of ways people try to describe this sensation, but it's difficult. For me, it's like feeling I'm going to faint for a half-second, but over and over again very rapidly, especially with any movement or eye movement. It's almost constant, but not quite.

Needless to say, it's hard to ignore and I took a sick from work today because I couldn't imagine driving or working in this condition. I napped away most of the day today, because it was all I could do to make this feeling stop - being unconscious. I also dreamt very odd situations, but I don't think that's anything unusual for me. My dreams tend to be very detailed and vivid, though they don't always make sense after I wake up and think about them.  It may be a fibro thing, a Pristiq thing, or maybe even just a "me" thing.  Who knows?  Also, my heart sometimes palpitates.  Today, every time I woke up from sleep it was pounding for a short while. 

Anyway, while doing research on these effects, I had to learn about all of it from patients themselves. Of course I went to the official drug information first, looking for their list of withdrawal symptoms and instructions, but, oddly, those could not be found. Come to find out, there has been quite a bit of controversy about drug companies hiding the research data on withdrawal effects. In fact, they refuse to call them withdrawal effects. They renamed them "discontinuation effects" wherever forced. There are investigations and lawsuits on a federal scale into the lack of information about how frequently these effects occur in patients who stop taking these drugs, presumably because it might hurt drug sales. My doctor didn't warn me at all about having to deal with any sort of withdrawals or discontinuation effects while switching over from Pristiq to Savella. I believe he simply does not have the information because it was omitted or downplayed by the drug reps and their research. Even I knew that stopping SNRI "cold turkey" would likely result in some sort of withdrawals, but I assumed that since I'd be starting on another SNRI right away, that I wouldn't have to deal with any of that. I could be wrong, but I think I'm going through withdrawals right now anyway.

Thanks to the plethora of information on the Internet from patients who have told their stories, I was able to understand that what I'm going through is connected to the chemical changes in my body. However, if I hadn't known about withdrawals from SNRIs, I might have had to endure more troublesome psychological effects, or possibly done something counter-productive, because of this lack of information. I'm including all this here because I know eventually, someone like me will be in the same position, looking for answers, and hoping to understand what's going on with symptoms like this. I hope this information is helpful to someone out there.

I'll try to keep posting on my progress here as things change. Let's hope it's not too difficult for me. I've read that many patients who make it onto the full dose of Savella do finally find better relief on it. I hope to be one of them soon. Wish me luck!